The Annals of Probability

Increase of Lévy processes

R. A. Doney

Full-text: Open access


A rather complicated condition is shown to be necessary and sufficient for a Lévy process to have points of increase. A much simpler condition is then shown to be sufficient in the general case, and necessary under certain regularity conditions. The approach used here also gives a unified proof of results for certain special classes of Lévy processes, which have previously been obtained by Bertoin.

Article information

Ann. Probab., Volume 24, Number 2 (1996), 961-970.

First available in Project Euclid: 11 December 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J30 60G17: Sample path properties

Stable processes spectrally negative subordinators increase time


Doney, R. A. Increase of Lévy processes. Ann. Probab. 24 (1996), no. 2, 961--970. doi:10.1214/aop/1039639372.

Export citation


  • [1] Adelman, O. (1985). Brownian motion never increases: a new proof to a result of Dvoretzky, Erd¨os and Kakutani. Israel J. Math. 50 189-192.
  • [2] Aldous, D. (1989). Probability Approximations via the Poisson Clumping Heuristic. Springer, New York.
  • [3] Bertoin, J. (1991). Increase of a L´evy process with no positive jumps. Stochastics 37 247-251.
  • [4] Bertoin, J. (1993). L´evy processes with no positive jumps at an increase time. Probab. Theory Related Fields 96 123-135.
  • [5] Bertoin, J. (1994). Increase of stable processs. J. Theoret. Probab. 7 551-563.
  • [6] Bertoin, J. (1994). L´evy processes that can creep downwards never increase. Ann. Inst. H. Poincar´e Probab. Statist. 31 379-391.
  • [7] Bertoin, J. (1996). An Introduction to L´evy Processes. Cambridge Univ. Press.
  • [8] Bertoin, J. and Doney, R. A. (1994). Cram´er's estimate for L´evy processes. Statist. Probab. Lett. 21 363-365.
  • [9] Bingham, N. H. (1975). Fluctuation theory in continuous time. Adv. in Appl. Probab. 7 705-766.
  • [10] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge Univ. Press.
  • [11] Burdzy, K. (1990). On nonincrease of Brownian motion. Ann. Probab. 18 978-980.
  • [12] Dvoretzky, A., Erd ¨os, P. and Kakutani, S. (1961). Nonincrease every where of the Brownian motion process. Fourth Berkeley Sy mp. Math. Statist. Probab. 2 103-116. Univ. California Press, Berkeley.
  • [13] Fristedt, B. E. (1973). Sample functions of stochastic processes with stationary independent increments. Adv. Probab. 3 241-396.
  • [14] Greenwood, P. E. and Pitman, J. (1980). Fluctuation identities for L´evy processes and splitting at the maximum. Adv. in Appl. Probab. 12 893-902.
  • [15] Horowitz, J. (1972). Semilinear Markov process, subordinators and renewal theory. Z. Wahrsch. Verw. Gebiete 24 167-193.
  • [16] Kesten, H. (1969). Hitting probabilities of single points for processes with stationary independent increments. Mem. Amer. Math. Soc. 93 1-129.
  • [17] Knight, F. B. (1981). The Essentials of Brownian Motion and Diffusion. Math. Survey s 18. Amer. Math. Soc., Providence, RI.
  • [18] Millar, P. W. (1973). Exit properties of stochastic processes with stationary independent increments. Trans. Amer. Math. Soc. 178 459-479.
  • [19] Rogers, L. C. J. (1984). A new identity for real L´evy processes. Ann. Inst. H. Poincar´e Probab. Statist. 20 21-34.